Article Text

Download PDFPDF

Current understanding of the pathophysiology of thrombotic thrombocytopenic purpura
Free
  1. S L Allford1,
  2. S J Machin1
  1. 1Haemostasis Research Unit, University College Hospital, 98 Chenies Mews, London WC1E 6HX, UK
  1. Dr Allford email: mach263{at}msn.com

Statistics from Altmetric.com

Thrombotic thrombocytopenic purpura (TTP) was first described by Moschowitz in 1924.1 Although it is now well recognised, being characterised by the classic pentad of fever, thrombocytopenia, microangiopathic haemolytic anaemia (MAHA), renal impairment, and fluctuating neurological signs, its precise pathophysiology remains elusive. Several other syndromes including haemolytic uraemic syndrome (HUS), eclampsia and HELLP (haemolysis, elevated liver enzymes, and low platelets) are also characterised by MAHA and this has given rise to the concept that they might represent a spectrum of disease. However, recent independent work by Tsai and Furlan indicates that TTP and HUS appear to be distinct pathophysiological entities, which might explain in part the wide variation in response to treatment that is seen in clinical practice.

Clinical variants

Several variants of TTP are recognised. Most cases are defined as single episode TTP: in these patients there is no identifiable precipitant and no subsequent recurrence. Because survival has improved with advances in treatment, it is now apparent that a few patients continue to relapse at infrequent intervals: in one study it was estimated that 11–36% fall into this category, known as intermittent TTP (fig 1), with relapses occurring up to eight years after the index episode.2 In some instances, the index or subsequent episode might be precipitated by an identifiable cause, resulting in secondary TTP. Several drugs have been implicated including mitomycin C, ticlopidine, cyclosporin, oral contraceptives, and quinine. Perhaps those most closely linked are ticlopidine and cyclosporin. Ticlopidine characteristically results in TTP after two to four weeks of use,3 whereas cyclosporin is a recognised risk factor in post-allogeneic bone marrow transplant associated TTP, along with total body irradiation conditioning. Pregnancy and systemic lupus erythematosus (SLE) are other associations and might account, in part, for the female preponderance (male to female ratio, 1 : 2). Anecdotally, TTP also appears …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.